logoThe People's Perspective on Medicine

Are Statins and Leg Cramps a Neglected Challenge?

Many people complain about statin side effects, such as muscle pain and weakness. Statins and muscle cramps seem to be ignored complications.
Are Statins and Leg Cramps a Neglected Challenge?
Pain in the legs and knees of an elderly senior

Drug companies and the FDA have long recognized that statins such as atorvastatin, simvastatin, pravastatin, rosuvastatin and lovastatin could cause muscle pain and weakness. What is less clear is the relationship between statins and leg cramps. This is not the kind of side effect that has garnered much attention, but it can be incredibly disruptive, as this reader relates:

Stories of Statins and Leg Cramps:

Q. I was on rosuvastatin for eight months. During that time, I repeatedly complained to my doctor about severe leg cramps. They finally got so bad that he ‘let’ me stop the statin.

Within two weeks all muscle cramps were gone. What really amazed me, though, was the other things that also changed: 1) my balance improved, 2) my tinnitus improved, 3) my vertigo disappeared, 4) my energy increased and 5) my depression disappeared. That was seven months ago, and none of these rosuvastatin side effects have returned.

I have changed my diet, mostly following the Mediterranean plan except that I hate fish, and avoid all sugar, which has dropped my cholesterol to perfect levels. I’m horrified that doctors are so unwilling to listen to their patients as to multiple unpleasant or dangerous side effects of statins.

A. Some of the symptoms you describe are listed in the official prescribing information for rosuvastatin (Crestor). They include dizziness, depression and lack of energy (asthenia). Although there is a recognition that statins can cause muscle pain, tenderness and weakness, there is no specific mention of statins and leg cramps for either atorvastatin (Lipitor) or rosuvastatin.

That said, dozens of visitors to our website report severe leg cramps associated with statins.

More Stories of Statins and Leg Cramps:

Dana the pharmacist says statins and leg cramps are a thing!

“As a pharmacist I have had numerous complaints from patients about muscle cramping, pain and weakness caused by statins. Taking the supplement CoQ10 helps some people since the statins decrease the natural production of this coenzyme.

“My mother also suffered from muscle pain and weakness while on a statin. She stopped the statin and the muscle symptoms stopped. Another relative developed rhabdomyolysis while on a statin which damaged her kidneys and led to dialysis. Those who believe that reports of statin side effects are fake news are denying reality!”

Mary N. attests to the link between statins and leg cramps:

“I was on simvastatin for about a year and developed a muscle cramp in my neck so bad I couldn’t lower my head enough to look at the scales when I weighed myself. Finally, I went to Dr. Google and looked up the side effects of the medications I was on.

“That was the last day I took simvastatin or any other statin. I’ve never had another problem with muscle cramps. The scary part is the damage could have been permanent.”

Sea’s mom experienced a downward spiral from statins:

“My mother’s doctors insisted her discomfort was not due to rosuvastatin. She went from severe muscle cramps, to muscle weakness and wound up in a wheelchair, completely unable to even stand.”

Deloris also developed a series of muscle complaints after taking a statin:

“I took simvastatin for 20 months. At first, I had muscle pain and cramping and attributed them to my workouts at the gym. Then I had shortness of breath and new pain in non-weight bearing joints. I quit the statin. When I told my doctor that I could not tolerate statins, she was unreasonably furious. I had made it known to her that I didn’t want to take the drug in the first place, and I felt that if I sought her approval to stop it, I’d only get into an argument.

“It’s been 10 years since I started that drug, and my health has been ruined. I have worsening pain, numbness, and weakness. I can’t drive and need a cane to walk. After numerous nerve tests and a muscle biopsy that all produced abnormal results, no doctor has given me a diagnosis beyond idiopathic polyneuropathy and denervation atrophy of the muscle.

“As soon as I tell them that my problems started after taking a statin, it seems that I become persona non grata. Patients who get any diagnosis of post-statin pain seem to be extremely fortunate and rare.”

Another Statin Side Effect? Tinnitus?

Tinnitus (ringing in the ears) is more controversial than statins and leg cramps. There are reports in the medical literature linking these cholesterol-lowering drugs to both improved and worsening symptoms of tinnitus (Circulation, March 28, 2018). 

Congratulations on finding a diet that controls your cholesterol. Others who would like to learn about following a Mediterranean eating pattern will find information in our book, The People’s Pharmacy Quick & Handy Home Remedies. You may find it in your local library or online in the Books section of the store of this website.

Final Words:

Many people tolerate statins with no side effects! For them, statins seem to be benign. For others, though, statins and muscle cramps are not a minor complication. If they keep people awake at night or make walking or exercising difficult, there should be a candid discussion with the prescriber. 

Please share your own experience with statins in the comment section below. If you have never noticed any side effects we would love to hear from you. If you have found statins and muscle cramps to be a problem, let others know about your story.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.7- 83 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.